• Text size      
  • Send this article to a friend
  • Print this article

Police warn after rise in hospital cases linked to 'legal highs'

POLICE have issued a new ­warning over the dangers of so-called legal highs after one person almost died and several others were hospitalised following a spike in incidents in the east of Scotland.

Since May, police have been called to the Royal Infirmary of Edinburgh on 11 occasions, ­following a concerning rise in the number of people falling ­seriously ill after taking the substances in Musselburgh and the surrounding East Lothian area. One was described as being so ill they were "close to death".

Because police are usually only called when patients create disruption, it is thought that the number of people treated in ­hospital in recent weeks after taking the substances, which are also known as New ­Psychoactive Substances (NPS), will be far higher.

The drugs are widely available to purchase over the counter in shops across Scotland, often sold as bath salts, plant food or research chemicals. The NHS has also moved to emphasise the risks associated with experimenting with legal highs in the wake of the surge in cases.

Detective Superintendent Pat Campbell said: "We strongly advise people to avoid taking NPS. You can never be sure of what they may contain, what their strength may be or how they may affect you.

"There is no safe amount to take and no safe way of taking them. The dangers and risks to health, or indeed life, associated with the consumption of all drugs are significant in themselves, however this is increased further when you mix different drug types together, or when mixed with alcohol."

Police sources said that legal highs have become increasingly popular with hardcore drug users, who take them at the same time as Class A substances such as heroin, increasing their danger.

Mr Campbell added: "We cannot stress highly enough that anyone taking any illicit drug or New Psychoactive Substance is potentially putting their life at risk. Anyone who has taken a substance and who feels unwell should seek urgent medical advice."

Eibhlin McHugh, Joint Director of East Lothian Health and Social Care Partnership, said: "It is important to remind people that legal does not mean safe. These substances can cause serious harm especially when mixed with others such as alcohol.

"The chemicals used in legal highs change frequently so people can never be certain of what they are actually taking. In most cases, the products have not been tested, so little is known about how toxic they really are."

The Scottish Government announced that a group is to be set up to look at ways of tackling the supply of legal highs, which were linked to at least 73 deaths in Scotland between 2009 and 2012.

Contextual targeting label: 
Drugs

Commenting & Moderation

We moderate all comments on HeraldScotland on either a pre-moderated or post-moderated basis.
If you're a relatively new user then your comments will be reviewed before publication and if we know you well and trust you then your comments will be subject to moderation only if other users or the moderators believe you've broken the rules

Moderation is undertaken full-time 9am-6pm on weekdays, and on a part-time basis outwith those hours. Please be patient if your posts are not approved instantly.

246867